Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Co-infection, HIV and HBV
May 16, 2004

If a patient co-infected with HIV and HBV, is doing extremely well on d4T, 3TC and nevirapine and has been for the past six years, should there be a concern about liver damage with nevirapine? He gets thorough check-ups at an HIV/AIDS clinic every three months.

Response from Dr. McGovern

Your question is an excellent one. There are a few issues which need to be considered.

First, you should speak with your provider to learn more about your hepatitis B. Are you truly chronically infected? Is there evidence for ongoing hepatitis B virus in your blood? I ask that because although 3TC is a good drug for hepatitis B, resistance usually emerges after four years of treatment.

The other important thing is that you are getting good medical follow-up on a regular basis which is terrific. It is important to know that your liver function tests are normal. If not, then you may want to ask your provider if a liver biopsy should be considered, especially if you have hepatitis B virus in your bloodstream.

Finally, it is important to be aware that if a medication causes liver toxicity, symptoms of this complication can be nausea, vomiting, lack of appetite and right upper quadrant pain in your belly. If these symptoms occur, go for blood tests and don't wait three months for your next visit. Dr. McGovern



Previous
Acute Hepatitis B
Next
Hepatitis A (Reactive)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement